Colorado, 2023Flood in Colorado, March 14 to 15, 2023
March 14 to 15, 2023 · NWS GJT · 1 event in 1 county or zone
Heavy rain on snow resulted in rapid runoff across portions of southwest Colorado. This led to flooding in portions of Montezuma County when the combination of snowmelt and rain led to the failure of a culvert.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain on snow resulted in rapid runoff across portions of southwest Colorado. This led to flooding in portions of Montezuma County when the combination of snowmelt and rain led to the failure of a culvert. Portions of Highway 184 closed due to the flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 14, 2:46 PM MST, 1 hour 14 minutes earlier.
Area forecast discussion, Mar 14, 2:46 PM MST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
346 PM MDT Tue Mar 14 2023
.SHORT TERM...(Tonight through Thursday night)
Issued at 346 PM MDT Tue Mar 14 2023
New week. New atmospheric river. The Southwest radar mosaic tells
the story with a solid precipitation shield extending along
coastal California into the southern Nevada this afternoon. This
is a moderate to strong AR which will benefit much of our area
with rain in the lower elevations and heavy mountain
snow...especially above 10000 feet. The bottom line snow totals
have lowered in some elevations with this forecast due to snow
level changes and snow-to-liquid ratios decreasing closer to 10:1
in the warm...super moist system. Still expect some amounts in
the 1 to 2 feet range in the high elevation...favored on Southwest
facing slopes. Did make some minor changes to the winter hazards
as result...refined some warnings to above 8000 feet and added
the Roan/Tavaputs plateaus in this range as well for advisory
snowfall. The overall dynamics are not off the charts with this
storm looking the QG forcing...but mid level frontogenesis tied
to jet dynamics will force a band of more organized precipitation
over northeast Utah tomorrow morning which will sag southward
through the early evening hours to our southern border. So besides
constant southwest orographics this band of precipitation will
help add to the snow totals. This band will also be tapping into
instability aloft and expect some of the precipitation mode will
be convective. With the lack of cold air do not anticipate snow
squalls but some brief moderate to heavy snow bursts are likely
through the afternoon. The Gunnison Basin has mixed out today and
with clouds overnight do not expect the inversion to be a strong
as last storm. This should prevent another over-running snow event
in that area but possibly another detail to watch over the next 24
hours. By tomorrow evening the energy in both the northern and
southern streams will be phasing. Another jet max will be
entering the base of this parent trough and provide better
forcing aloft. This focused large scale ascent will will swing
through the 4 Corners region tomorrow night and keep a threat of
heavier precipitation across our southern CWA before the trough
axis shifts East Thursday morning. Upslope impinging on the
southeast San Juan then looks to keep some snow going through the
afternoon hours before things quiet down Thursday night. Overall
temperatures will be mild early on due to the influx of this
moisture airmass with colder air filtering in up North on
Thursday bringing temperatures back down below normal for
Thursday.
.LONG TERM...(Friday through Tuesday)
Issued at 346 PM MDT Tue Mar 14 2023
Northwest flow and residual moisture remain in place on Friday in
the wake of the trough passage. Combined with favorable orographics,
additional shower activity is a good bet, particularly in the
eastern San Juans and along the Continental Divide. QPF amounts are
progged to be light and generally under a tenth of an inch.
Elsewhere, mainly dry weather is in store under a partly to mostly
sunny sky. Temperatures will be fairly chilly for the middle of
March with highs a good 10 to 20 degrees below normal. At least the
strengthening sun this time of year will help to take the edge off
the chill.
Forecast confidence takes a tumble heading into the weekend as
models struggle to handle the evolution of a shortwave cutting
underneath a ridge over the Four Corners states. Right now, the EC
is the most amplified and aggressive solution with widespread
precipitation moving in Friday night into Saturday morning,
initially to the south of I-70 before expanding northward later
Saturday into Sunday. Other model systems like the GFS and the
Canadian (and even the EC ensemble) are much flatter with the
undercutting wave and have vastly less precipitation outside of some
lighter showers in the San Juans and along the Continental Divide
Saturday and Sunday. The latest WPC ensemble clusters seem to favor
the flatter solution at the moment with the deterministic EC being
an outlier. With all of that being said, the synoptic pattern in
play has a lot of moving parts so it would be ill-advised to dismiss
any potential scenario at this time frame, even an outlier like what
the EC is showing. For now, will go with the blended solution which
does a decent job highlighting the locations that have the highest
odds of precipitation, namely the San Juans and along the
Continental Divide. Keep in mind however that if the shortwave
trends more aggressive and amplified, the weekend forecast would
trend much wetter (and snowier in the mountains) in response for
many places.
Looking ahead to next week, active and unsettled weather is likely
to continue as additional waves with remnant atmospheric river
moisture barrel into the West Coast. Given fairly persistent cloud
cover and several rounds of precipitation, temperatures are also
likely to remain below normal through at least Tuesday and likely
beyond.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Mar 14 2023
Moisture arriving ahead of the next system will bring increasing
high clouds today with cigs lowering overnight to ILS to IFR as
precipitation becomes more widespread. The exception is the Uinta
Basin where low clouds will linger through the early afternoon
hours before lifting and allowing VFR conditions to develop.
Widespread IFR or below is expected through beyond 15Z on Thursday
in most areas. Increasing Southwest winds aloft will lead to
mountain wave turbulence and areas of LLWS after sunset tonight.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Warning from midnight tonight to 6 PM MDT Thursday
for COZ004-009-012-013-017-019.
Winter Weather Advisory from midnight tonight to 6 PM MDT
Thursday for COZ010-018.
UT...Winter Weather Advisory from 6 PM this evening to 6 PM MDT
Wednesday for UTZ023.
Winter Storm Warning from midnight tonight to midnight MDT
Wednesday night for UTZ028.
&&
SHORT TERM...15
LONG TERM...MDM
AVIATION...TGJTHazardous weather outlook, Mar 14, 4:12 AM MST, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
512 AM MDT Tue Mar 14 2023
COZ001>014-017>023-UTZ022>025-027>029-151115-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
512 AM MDT Tue Mar 14 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Snow develops over the eastern Uinta Mountains late this
afternoon, then spreads over all the ranges during the night. Snow
levels will be near mountain bases so no appreciable snow is
expected in the valleys.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A significant winter storm is expected Wednesday through Thursday
fed by another atmospheric river. This system is expected to bring
accumulations ranging from 1 to 2' across the Elkhead, Park, Flat
Tops, West Elk, Sawatch La Sal, Abajo, and southwest San Juan
Mountains, as well as the Grand Mesa and Uncompahgre Plateau by
the end of the day Thursday. Amounts of 6 to 12 inches and as much
as 18 inches is possible for the eastern Uinta, Gore and the north
and northwest facing central Colorado mountains and the northwest
San Juan Mountains. Snow lingers off and on, mainly across the
southern ranges this weekend into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Montezuma
- When
- March 14, 4:00 PM MST to March 15, 12:00 AM MST
- Where
- Montezuma County, 1.45 mi SSE of Lewis to 1.48 mi ESE of Lewis
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 37.480, -108.664
Rapid snowmelt and rain caused flooding and the closure of Colorado Highway 184 near its intersection with U.S. Highway 491. Heavy rain and rapid snowmelt overwhelmed a culvert which failed, contributing to the backup of the culvert and subsequent flooding.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in South Dakota, March 14, 20231 death · 1 injured · 1 event
- Winter Storm and Heavy Snow in Montana, March 14 to 15, 2023$200,000 · 59 kt wind · 19 events
- Flash Flooding and Flooding in Nevada, March 14 to 16, 2023$148,000 · 11 events
- Flash Flooding and Avalanche in California, March 14 to 16, 2023$60,000 · 11 events
- Flash Flooding and Debris Flows in California, March 14 to 15, 2023$40,000 · 19 events
- Flooding and High Wind in Nevada, March 14 to 16, 2023$30,000 · 56 kt wind · 17 events
- High Wind and Strong Wind in California, March 14, 20233 injured · $80 · 84 kt wind · 15 events
- High Wind and Heavy Rain in Idaho, March 14 to 15, 202356 kt wind · 19 events
- Flooding and Heavy Snow in California, March 14 to 18, 2023$1,000 · 70 kt wind · 18 events
- Winter Storm and Winter Weather in Maine, March 14 to 15, 202311 events
- Frost and Freeze and Freezing Fog in Alabama, March 14 to 15, 202311 events
- Winter Storm and Winter Weather in New York, March 14 to 15, 20239 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078227.